Changes in renal function associated with indinavir.

Details

Serval ID
serval:BIB_6929
Type
Article: article from journal or magazin.
Collection
Publications
Institution
Title
Changes in renal function associated with indinavir.
Journal
AIDS
Author(s)
Boubaker K., Sudre P., Bally F., Vogel G., Meuwly J.Y., Glauser M.P., Telenti A.
ISSN
0269-9370
Publication state
Published
Issued date
1998
Peer-reviewed
Oui
Volume
12
Number
18
Pages
F249-F254
Language
english
Abstract
BACKGROUND: Indinavir use is associated with a spectrum of renal and urinary tract complications including nephrolithiasis, renal colic and pain without recognizable lithiasis, and a picture of crystalluria-dysuria. A frank nephropathy has not been recognized as part of the spectrum. METHODS: A retrospective analysis of 106 HIV-infected individuals receiving indinavir was performed with the purpose of identifying the frequency and risk factors for indinavir-associated nephropathy and urinary complications. Individuals receiving ritonavir or nelfinavir served as controls. RESULTS: A sustained elevation of creatinine (>20%, into abnormal range) was identified in 20 (18.6%) subjects treated with indinavir but not with other protease inhibitors. Creatinine elevation was associated with treatment duration of more than 54 weeks [odds ratio (OR), 7.1; 95% confidence interval (CI), 1.8-27.7], low baseline body mass index < or = 20 kg/m2 (OR, 4.0; 95% CI, 1.0-16.6), and use of trimethoprim-sulphamethoxazole (TMP-SMX; OR, 4.6; 95% CI, 1.5-13.8). Lower urinary specific gravity (P = 0.015), and leukocyturia (P<0.001) were frequently associated features of indinavir nephropathy. No patient developed severe renal impairment and abnormalities were reversible upon discontinuation of the drug. Complications (renal colic, or pain and dysuria) occurred after a mean of 36 weeks (95% CI, 23-48) of indinavir treatment in 13 subjects (12.3%), eight of whom (62%) presented elevated creatinine during follow-up. Only long-term exposure to TMP-SMX (>160 weeks) was identified as a potential risk for the occurrence of a clinical event (OR, 4.7; 95% CI, 1.2-19.2). CONCLUSIONS: A crystal nephropathy, characterized by serum creatinine elevation, loss of concentrating ability of the kidney, leukocyturia, and renal parenchymal image abnormalities, is a frequent complication of indinavir therapy. Identification of individuals at risk, particularly those with low body mass index or receiving TMP-SMX prophylaxis, may help the decision to initiate indinavir or chose an alternative protease inhibitor in order to minimize renal and urinary tract adverse events.
Keywords
Adult, Creatinine/blood, Female, HIV Infections/complications, HIV Infections/drug therapy, HIV Protease Inhibitors/adverse effects, HIV Protease Inhibitors/therapeutic use, Humans, Indinavir/adverse effects, Indinavir/therapeutic use, Kidney Failure, Chronic/chemically induced, Kidney Failure, Chronic/diagnosis, Kidney Function Tests, Male, Retrospective Studies, Risk Factors, Trimethoprim-Sulfamethoxazole Combination, Urologic Diseases/chemically induced, Urologic Diseases/diagnosis
Pubmed
Web of science
Create date
19/11/2007 12:44
Last modification date
20/08/2019 14:24
Usage data